David Juurlink and colleagues evaluated the risk of hospitalization with hypomagnesemia among patients taking proton pump inhibitors.
Please see later in the article for the Editors' Summary
Some evidence suggests that proton pump inhibitors (PPIs) are an under-appreciated risk factor for hypomagnesemia. Whether hospitalization with hypomagnesemia is associated with use of PPIs is unknown.
Methods and Findings
We conducted a population-based case-control study of multiple health care databases in Ontario, Canada, from April 2002 to March 2012. Patients who were enrolled as cases were Ontarians aged 66 years or older hospitalized with hypomagnesemia. For each individual enrolled as a case, we identified up to four individuals as controls matched on age, sex, kidney disease, and use of various diuretic classes. Exposure to PPIs was categorized according to the most proximate prescription prior to the index date as current (within 90 days), recent (within 91 to 180 days), or remote (within 181 to 365 days). We used conditional logistic regression to estimate the odds ratio for the association of outpatient PPI use and hospitalization with hypomagnesemia. To test the specificity of our findings we examined use of histamine H2 receptor antagonists, drugs with no causal link to hypomagnesemia. We studied 366 patients hospitalized with hypomagnesemia and 1,464 matched controls. Current PPI use was associated with a 43% increased risk of hypomagnesemia (adjusted odds ratio, 1.43; 95% CI 1.06–1.93). In a stratified analysis, the risk was particularly increased among patients receiving diuretics, (adjusted odds ratio, 1.73; 95% CI 1.11–2.70) and not significant among patients not receiving diuretics (adjusted odds ratio, 1.25; 95% CI 0.81–1.91). We estimate that one excess hospitalization with hypomagnesemia will occur among 76,591 outpatients treated with a PPI for 90 days. Hospitalization with hypomagnesemia was not associated with the use of histamine H2 receptor antagonists (adjusted odds ratio 1.06; 95% CI 0.54–2.06). Limitations of this study include a lack of access to serum magnesium levels, uncertainty regarding diagnostic coding of hypomagnesemia, and generalizability of our findings to younger patients.
PPIs are associated with a small increased risk of hospitalization with hypomagnesemia among patients also receiving diuretics. Physicians should be aware of this association, particularly for patients with hypomagnesemia.
Please see later in the article for the Editors' Summary
To extract nutrients from food, we rely on a multi-stage process called digestion. A crucial stage in digestion occurs in the stomach where gastric juice, a mixture of mainly hydrochloric acid and the enzyme pepsin, breaks down the proteins present in food. We could not digest food without gastric juice, but the acid it contains, which is made by glands in the stomach, can damage the lining of the digestive system and cause symptoms of indigestion (dyspepsia), stomach (peptic) ulcers, and gastroesophageal reflux disease (GERD), a condition in which acid from the stomach leaks back up the esophagus (gullet), Acid-related disorders are often treated with proton pump inhibitors (PPIs), a class of drugs that reduces acid production in the stomach. Omeprazole, lansoprazole, and other PPIs are among the most widely prescribed drugs in the world. In 2010, 147 million prescriptions for PPIs were dispensed in the US alone.
Why Was This Study Done?
Like all drugs, PPIs have some unwanted side effects. They sometimes cause diarrhea, for example, and their long-term use is associated with fractures. In addition, long-term PPI use may be a risk factor for hypomagnesemia, a condition in which the magnesium level in the blood is abnormally low. If severe, hypomagnesemia can lead to life-threatening heart arrhythmias and seizures (fits). Magnesium levels are controlled by absorption of magnesium by the intestines and excretion of magnesium by the kidneys. It is thought that PPI-related hypomagnesemia involves inhibition of magnesium absorption. Given the widespread use of PPIs, it is important to know whether PPIs are a risk factor for hypomagnesemia in routine clinical practice. In this population-based case-control study, the researchers ask whether hospitalization with hypomagnesemia is associated with the use of PPIs. A case-control study compares the characteristics of individuals with a specific condition with those of matched controls without the condition.
What Did the Researchers Do and Find?
The researchers identified everyone aged 66 years or older who received a diagnosis of hypomagnesemia following hospital admission in Ontario over a 10 year period (366 cases) by searching a large database of hospital admissions. They identified up to four control patients from the general population who were matched with these case patients on age, sex, kidney disease, and the use of various diuretic classes (diuretic use is also associated with hypomagnesemia), and obtained data on PPI use by all patients from a database that records the prescription drugs dispensed to elderly Ontario residents. The researchers then used statistical methods to look for associations between current PPI use (a prescription within 90 days of the index date) and hospitalization with hypomagnesemia. After allowing for other characteristics that increase the risk of hypomagnesemia (including other illnesses), current PPI use was associated with a 43% increased risk of hypomagnesemia. Among patients receiving diuretics, PPI use increased the risk of hypomagnesemia by 73% whereas among patients not receiving diuretics, PPI use did not significantly increase the risk of hypomagnesemia. Finally, the researchers calculated that 76,591 individuals would need to be treated with a PPI as an outpatient for 90 days to result in one additional hospitalization with hypomagnesemia.
What Do These Findings Mean?
These findings show that, among elderly individuals, current (but not previous) outpatient use of PPIs is associated with an increased risk of detection of hypomagnesemia during hospitalization, particularly among patients also taking diuretics. Because this study only considered elderly patients, these findings may not apply to younger patients. Moreover, the accuracy of these findings may be affected by the validity of the hospital coding for hypomagnesemia in the database used to identify cases. Importantly, given the large number of patients that need to take PPIs to result in one additional hospitalization with hypomagnesemia, these findings should not discourage clinicians from prescribing PPIs to appropriate patients nor should they lead to calls for routine screening of magnesium levels in patients taking PPIs. Rather, these findings highlight the need for clinicians to be aware of the association between PPI use and the risk of hypomagnesemia and to reassess ongoing therapy in patients who develop hypomagnesemia while taking PPIs.
Please access these websites via the online version of this summary at http://dx.doi.org/10.1371/journal.pmed.1001736.
The UK National Health Service Choices website provides information about symptoms, causes, and treatment of indigestion, heartburn and gastroesophageal reflux disease, and stomach ulcers; a “Behind the Headlines” article from 2010 discusses an editorial about the possible over-use of PPIs
MedlinePlus provides links to information about indigestion, stomach ulcer, and gastroesophageal reflux disease (in English and Spanish); the MedlinePlus encyclopedia has pages on proton pump inhibitors (in English and Spanish) and on hypomagnesemia (in English and Spanish)
A US Federal Drug Agency warning about the possible association between proton pump inhibitors and hypomagnesemia is available
Wikipedia pages on proton pump inhibitors and on hypomagnesemia are also available (note that Wikipedia is a free online encyclopedia that anyone can edit; available in several languages)